Introduction: Ayurveda is one of the most renowned traditional systems of medicine
and is widely practiced in India. Self-medication of these ayurvedic medicines (AM’s)
may elicit more or less similar type of adverse reactions as synthetic drugs.
Methods: We present a case report on toxic epidermal necrolysis due to self-medication of
Case Report: The present case is of a patient who used Singhnad Guggulu for 20 days and
developed Steven-Johnson Syndrome (SJS) followed by toxic epidermal necrolysis (TEN).
The patient was treated with steroids and antihistamines. The patient recovered completely
following seven days of treatment and discharged.
Results: After ruling out the provisional diagnosis, the patient was diagnosed with druginduced
SJS/TEN. The World Health Organization-Uppsala Monitoring Center (WHOUMC)
causality assessment scale was used by taking into consideration the temporal relationship
and other relevant parameters and adverse drug reaction (ADR) was found to be
Conclusion: To our knowledge, the present case study is the first report of SJS/TEN that
was caused by “Singhnad Guggulu” suggesting clinicians to be vigilant about the possibility
of SJS/TEN occurrences with AM. Also, consumers should be advised to use these drugs
only on the prescription of the institutionally qualified ayurvedic practitioners.